Oct 18th 2023
For many, antidepressants can be extremely effective at alleviating symptoms of various mental health disorders, particularly depression. But, as with any medication, taking antidepressants can come with the risk of side effects, including those that can be damaging to your sex life. 
A loss of sexual desire and erectile dysfunction are among the most common side effects of antidepressants, particularly selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs). 
Antidepressants typically involve increasing serotonin levels in the brain which in turn improves the mood of patients. Heightened serotonin levels are thought to diminish sexual function . Serotoninergic nerve terminals target dopamine and norepinephrine neural pathways and inhibit their activity, thereby stunting the sexual response cycle .
Additionally, elevated serotonin levels inhibit nitric oxide production, thus constricting the size of blood vessels. This prevents adequate blood supply to sexual organs during the sexual response cycle. 
Some of the common sexual side effects of antidepressants include: 
Many individuals on antidepressants, especially SSRIs and SNRIs, report a decrease in sexual desire. 
Men on antidepressants might have difficulty achieving or maintaining an erection. This can be related to the effects of certain medications on blood flow and sexual response. 
Women may experience vaginal dryness which can lead to discomfort during sexual activity. This is because elevated serotonin levels in the periphery of the brain reduce vaginal lubrication. 
Anorgasmia, or difficulty reaching orgasm, may be experienced by people taking antidepressants. This can feel extremely frustrating and cause relationship issues.
Some individuals might report a general emotional numbness or blunting of emotions, which could also impact their ability to connect with their own feelings of pleasure and satisfaction.
It's important to note that not everyone will experience these side effects, and the severity of the effects can vary. Some individuals might find that their sexual function returns to normal over time, while others might need to explore strategies to manage these effects.
Several classes of antidepressants are associated with sexual side effects, although the extent and severity of these effects can vary among individuals. Antidepressants that are most associated with sexual side effects include:
SSRIs are a widely prescribed class of antidepressants that include:
They work by increasing serotonin levels in the brain, which can lead to sexual side effects such as decreased libido, difficulty achieving orgasm, and delayed ejaculation. 
SNRIs, such as venlafaxine (Effexor) and duloxetine (Cymbalta), also affect serotonin levels along with norepinephrine. Similar to SSRIs, SNRIs can lead to sexual side effects like decreased libido, delayed orgasm, and erectile dysfunction. 
TCAs, like amitriptyline and imipramine, are older antidepressants that are less commonly prescribed today due to their potential for more severe side effects. They can cause sexual side effects such as decreased libido, difficulty achieving orgasm, and erectile dysfunction.
MAOIs are another class of older antidepressants that are rarely used due to their dietary and drug interactions. They can also lead to a decreased desire for sex.
There are several approaches you can take to cope with and combat sexual side effects brought on by antidepressant use. While these approaches are a good starting point, they are not guaranteed to work for everyone. Consider trialing each approach and discussing its effectiveness with your healthcare provider.
Your doctor may decide, upon review, that you ought to have a lower dose of antidepressant. This may dampen the severity of the side effects while still effectively treating your condition.
It is important to note that a reduction in dosage will not have an immediate effect on antidepressant-associated sexual dysfunction.  Patients ought to be informed as such by healthcare providers and instructed to not discontinue antidepressant use out of frustration.
An alternative strategy is to switch to an antidepressant with a less risky side effect profile.  This may continue to provide the benefits of the treatment whilst reducing side effects felt. For example, a 2004 study showed that switching from sertraline to nefazodone reduced sexual dysfunction in patients whilst not increasing depressive symptoms. 
Wellbutrin (bupropion) works differently than SSRIs and has a positive influence on sexual function compared with other antidepressants.  Your doctor may choose to prescribe Wellbutrin in addition to the antidepressant you are taking.
Your doctor may also recommend drugs specifically related to sexual enhancement, such as Viagra or Cialis, which can improve sexual function.
If you and your doctor agree that your current antidepressant is effectively treating your condition, you may be able to talk to them about taking periodic breaks, also known as ‘drug holidays’.
These are scheduled days where you will not take antidepressants with the aim of not experiencing unwanted side effects whilst not impairing the treatment process.
Drug holidays are a contentious concept, considered risky to many practitioners for numerous reasons including depressive symptoms recurring, the emergence of withdrawal symptoms, and a general reduction in therapeutic efficacy. 
However, there is some evidence to suggest that they could reduce unwanted sexual side effects whilst not increasing depressive symptoms. 
Open, honest communication is the backbone of any healthy relationship, particularly about sensitive topics such as sexual difficulties.
Discussing these topics may feel awkward and intense, but it is important you make time to do so as your relationship could benefit greatly. By the end of the talk, you will both come away having aired your concerns and feelings and hopefully feel listened to, understood, and supported.
This will stand you in good stead to make any decisions regarding your medication and sex life.
Our Medical Affairs Team is a dedicated group of medical professionals with diverse and extensive clinical experience who actively contribute to the development of our content, products, and services. They meticulously evaluate and review all medical content before publication to ensure it is medically accurate and aligned with current discussions and research developments in mental health. For more information, visit our Editorial Policy.
MentalHealth.com is a patient-first health technology company driven by its mission to make optimal mental health attainable for everyone. With a focus on expanding care access, empowering patient choice, and enhancing care quality, the company delivers innovative solutions that support individuals throughout their mental health journey.